Sleep Drugs: Can They Cause harm?
Sleeping pills may seem like a tempting thought when you’re struggling to sleep each night, but have you really considered the effects they could have on your health? Have you thought about how you’ll feel the next day, the risk of addiction, or the effects it may have when combined with your other medication? When used correctly, prescription sleeping pills can be effective in helping to treat insomnia, but there are risks attached which aren’t commonly discussed and therefore often ignored. For starters, the side effects of how you’ll feel the next day could be a reason to give these pills a second thought. A lot of people worry that they’ll feel dizzy, fuzzy-headed or still tired – these are risks with sleeping pills. However, there are ways to avoid this. If your GP has prescribed the right dosage you shouldn’t feel this way the following morning. Newer drugs for this problem are less likely to cause drowsiness and dizziness, as the effects take less time to wear off compared to older medications.
Studies show that 40 percent of people taking sleeping pills may also suffer from mild heartburn or gastroesophageal reflux disease (GERD). The damage caused by this problem could affect the cells lining the throat, potentially increasing the risk of esophageal cancer. There is, of course, also a risk of addiction with sleeping pills. This is decreasing with newer medications being released, but is still something to consider when beginning a course of this treatment. Researchers have found that the side effects of new drug Rozerem are the lowest of all the sleeping drugs, and appear to be non-habit forming. Taking these pills over a long period of time can lead to you masking the real cause of your insomnia, such as stress or poor sleep habits. Patients often become dependent on the pills but don’t really need them in reality.
One common side effect is a chemical taste in the mouth – a study in 2004 found that of 300 adults with insomnia, 34 percent experienced an unpleasant taste in the mouth after taking the tablets. It’s possible that it could also affect your hormones, which could have a less than desirable effect on your sex drive. The increase of melatonin in the body after taking certain sleep medications could put you to sleep as desired, but it could also alter the testosterone levels and upset the menstrual cycle as well. Some people report that they undertake automatic behaviours, such as walking, eating and even driving during your sleep and not realising until you’ve woken up. This, understandably, could have terrible side effects – GPs have stated that some people get up to cook in the middle of the night and leave the gas on, as they aren’t awake to remember to switch it off. Although this is extremely rare, it is something to consider with the use of sleep pills – you may wish to speak to your GP about the risks of this.
When you begin taking any medication, the most important thing to know is when to stop taking it and how to do so. Just stopping the pills abruptly because you feel better could lead to rebound insomnia, meaning you have a worse bout of symptoms from your sleep disorder. You should always consult your GP when you want to come off the medication, and they will advise how to do so safely and without the risk of rebounding. Most experts recommend taking lower doses gradually until you’re ready to sleep on your own without the use of tablets.